Rationale and Comments
With rare exceptions, phenytoin is ineffective for convulsions caused by drug or medication toxicity. Phenytoin has been demonstrated to be ineffective for the treatment of isoniazid-induced seizures and withdrawal seizures and may potentially be harmful when used to treat seizures induced by theophylline or cyclic antidepressants. First-line treatment of toxin-induced seizures and withdrawal seizures is benzodiazepines, followed by additional medications that act through agonism at the γ-aminobutyric acid A receptor, such as barbiturates.
- American College of Medical Toxicology
- American Academy of Clinical Toxicology
- Emergency medicine
- Goldberg MJ, Spector R, Miller G. Phenobarbital improves survival in theophylline-intoxicated rabbits. J Toxicol Clin Toxicol. 1986;24(3):203–11.
- Blake KV, Massey KL, Hendeles L, Nickerson D, Neims A. Relative efficacy of phenytoin and phenobarbital for the prevention of theophylline-induced seizures in mice. Ann Emerg Med. 1988 Oct;17(10):1024–8.
- Miller J, Robinson A, Percy AK. Acute isoniazid poisoning in childhood. Am J Dis Child. 1980 Mar;134(3):290–2.
- Saad SF, el-Masry AM, Scott PM. Influence of certain anticonvulsants on the concentration of gamma-aminobutyric acid in the cerebral hemispheres of mice. Eur J Pharmacol 1972 Mar;17(3):386–92.
- Okamoto M, Rosenberg HC, Boisse NR. Evaluation of anticonvulsants in barbiturate withdrawal. J Pharmacol Exp Ther. 1977 Aug;202(2):479–89.
- Chance JF. Emergency department treatment of alcohol withdrawal seizures with phenytoin. Ann Emerg Med. 1991 May;20:520–2.
- Sharma AN, Hoffman RJ. Toxin-related seizures. Emerg Med Clin North Am. 2011 Feb;29(1):125-39.
- Hung OL, Shih RD. Antiepileptic drugs: the old and the new. Emerg Med Clin North Am. 2011 Feb;29(1):141-50